CSN Login
Members Online: 10

Starting Radiation and Temadar...suggestions

munurse07
Posts: 9
Joined: Feb 2012

I am starting radiation and oral Temadar in a few days and I'm worried about the side effects? Does anyone have any personal suggestions on coping with their side effects?

connsteele
Posts: 232
Joined: May 2011

Our son was on Temodar and he handled it fine. When he was on radiation, we would give him the anti-nausea pill in the morning, sometimes even before he was really awake. Then wait one hour and give him the Temodar, which at that time he was usually up. When he started the 5/28, I would try to have dinner a little earlier than usual so that he wouldn't have a full stomach when he took the anti-nausea pill, at around 8 pm. He then took the Temodar pill before he went to bed. (If I remember right, we were told that the Temodar is absorbed better on an empty stomach.) He had no nausea at all. On the 5/28 regimen, he had some fatigue starting about day 4, which continued for two or three days. Didn't really do much but sleep and watch TV. Not bad at all. His blood counts got a little low, especially platelets, but nothing critical.

Sure hope you have an easy time with the Temodar and that it does its job.

Connie
m/o David AA3 dx April 2011

alutiiqmom's picture
alutiiqmom
Posts: 256
Joined: Jun 2011

Hi:

Just like Connie, our daugher was advised to take the Temodar at night just before you go to bed. We have finally found a combination that helps her. We use zofran, ativan, Emend and the Scopolomine patch. We also give her Ginger capsules the full five days she is taking the Temodar. The ginger helps her. Our oncologists even said we could grate ginger root and put it in her food, but our daughter does not eat much food on the Temodar. We give her protein shakes or protein drinks during that time. The scopolamine patchs does help her too. You put the patch behind her ear, it stays on for 72 hours and then you have to switch sides. When you put it on you have to be careful and wash your hands once you touch it or it will affect your pupil. The one think on the patch that no one told us is that the patient's eyes are like dialated the whole time the patch is on. I kept trying to make my daughter read and she would say, I can't. I was freaked out that something was wrong with her brain and it was the patch! ha! ha! Anyway, if you get the patient reading glasses while on the patch they can read. Mint medley tea and a peppermint oil capsules helps also. Prayer is the best though Raani. God Bless you.

Edna

barbn
Posts: 33
Joined: Jan 2012

My husband had radiation for 6 weeks with temador before bed for 32 days. He did an really well. He took zofran each night an hour before the temodor. The first night he thought he felt a little nauseous, , but we think back now and I it was nerves.
The only side affect I can say he had was being some what tired and his skin experienced some redness from radiation.
Good luck with your journey.
If there is any thing else I can help u with you can also email address me at
Bnowa2@gmail.com

munurse07
Posts: 9
Joined: Feb 2012

Thank you everyone for your suggestions and stories. Week 1 of daily radiation and temodar are done. Each day things seem to change a little bit. I didn't get nausea until day 4, but the Zofran seems to work. I'm absolutely exhausted and am having trouble concentrating on tasks and all the sudden my bones ache, deeply. I was told this could be from the radiation or the tapering of my decadron. I take my temodar an hour after zofran at bedtime and then the nausea comes during the day. I try to eat multiple small meals a day and that actually made it worse. So I just started taking the Zofran as needed.
I pray for everyone, everyday! I'm so glad I found this site, it helps me so much in so many ways!

archanasheth's picture
archanasheth
Posts: 5
Joined: Feb 2012

I am starting radiation and temodar in about a week. Perhaps we can help each other through this. My email is archana.a.sheth@gmail.com. I'm not sure what to expect, but my attitude is not the kind to sit around. Hopefully, that will help me through this, and life will soon go on as if nothing ever happened.

Yours,

Archana

Jamesysmom
Posts: 2
Joined: Feb 2012

Hi my son completed day 30 of 33 radiation treatments today & is on day 41 of 42 with temodar. He hasn't really felt nauseous but in the am & we give crackers. His taste for things changed about week 4, as did his hair, thats when it began to thin & fall out in the areas affected by the radiation. He eats some crazy combos like bacon & bananas but his favorites all taste funny to him. I would prepare for that. A great book is by Rebecca Katz (not sure about 1st name) but it has some amazing recipes that I am trying. Thankfully he has a Gtube so we can still feed him at night while he sleeps. I recomend grazing as much as possible to keep fluids & calories coming. Also take anti nausea meds on an 8 hr regimine, that has helped. He is tired but not as bad as we expected, he takes naps only 2 or 3 days out of 7. We don't push him though and confusion seems to be a side effect, be patient with yourself & without someone to remind you of little things try leaving yourself sticky notes & make some of them positive praise!!! I hope you have people supporting you, somedays you will just feel "off" and you are entitled to that! Oh & he is itchy because of the little hairs everywhere, so I started using a lint roller to keep it off his pillows & clothes. His oncologist also said a side benefit of benedryl is that it has anti nausea properties as well. Good Luck in your fight!

BenLenBo's picture
BenLenBo
Posts: 143
Joined: Feb 2012

I just finished my six weeks of radiation and temodar. My doc's had me take a motion sickeness pill 20 minutes before taking the temodar. This was to be done before bedtime. I had no problems and results come out excellent no cancer present on MRI. I had the 1p19q deletion, which is more receptive to treatment. I also, had 99% of my tumor removed, did not show on MRI after surgery which was done 9/26/2011. I am now on 5 days temodar (higher dose) and 28 days off for the next 6 months as a precaution. Also, have MRI every 3 months, blood work every month before my 5 days start. Also, taking motion sickness pill with this. So far, I now sport a Mohawk, results from radiation beam, but was told about this before hand, but stubble is now coming in again. Wish you luck, keep a positive attitude and live each day to the fullest, put this behind you!

Being diagnoised is hard to deal with, it's comes as such a shock to the whole family! I am sorry you have to go through this!

edslas's picture
edslas
Posts: 19
Joined: Dec 2010

I just finished one year of the 5/28 Temodar cycle, after 6 weeks of radiation/chemo. I wrote about my experience extensively on my blog edslas.blogspot.com. Here are the cliff notes.
-watch out for constipation. Eat small healthy meals, take miralax as needed.
-Get some, but not too much exercise. Don't sleep too much.
-Come up with some accounting for what medications you take. I would get so out of it I could not recall what I took. Missing doses is bad.
-Keeps notes on topics to talk to doctor, take notes while talking to doctor. Again, you will be in a daze a lot, write things down.
I complained to my doctor about headaches the whole time. my primary doctor gave my a Rx for Tramadol a year into it that did the trick.

Best of luck,
Ed

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network